Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Bounds for multiplicities


Authors: Jürgen Herzog and Hema Srinivasan
Journal: Trans. Amer. Math. Soc. 350 (1998), 2879-2902
MSC (1991): Primary 13H15, 13D25, 13Xxx
MathSciNet review: 1458304
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $R=K[x_1,x_2,\ldots, x_n]$ and $S=R/I$ be a homogeneous $K$-algebra. We establish bounds for the multiplicity of certain homogeneous $K$-algebras $S$ in terms of the shifts in a free resolution of $S$ over $R$. Huneke and we conjectured these bounds as they generalize the formula of Huneke and Miller for the algebras with pure resolution, the simplest case. We prove these conjectured bounds for various algebras including algebras with quasi-pure resolutions. Our proof for this case gives a new and simple proof of the Huneke-Miller formula. We also settle these conjectures for stable and square free strongly stable monomial ideals $I$. As a consequence, we get a bound for the regularity of $S$. Further, when $S$ is not Cohen-Macaulay, we show that the conjectured lower bound fails and prove the upper bound for almost Cohen-Macaulay algebras as well as algebras with a $p$-linear resolution.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13H15, 13D25, 13Xxx

Retrieve articles in all journals with MSC (1991): 13H15, 13D25, 13Xxx


Additional Information

Jürgen Herzog
Affiliation: FB 6 Mathematik und Informatik, Universität-GHS-Essen, Postfach 103764, Essen 45117, Germany
Email: mat300@uni-essen.de

Hema Srinivasan
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: mathhs@mizzoui.missouri.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-98-02096-0
PII: S 0002-9947(98)02096-0
Received by editor(s): July 4, 1996
Additional Notes: The second author was supported in part by grants from National Science Foundation and U.M. Research Board.
Article copyright: © Copyright 1998 American Mathematical Society